Adults over 65 years-old who suffer from high blood pressure and are prescribed thiazide diuretics have a higher risk of developing metabolic adverse events, according to the findings of researchers from the UT Southwestern Medical Center and the University of California, San Francisco, recently published in the Journal of the American Geriatrics Society.
Thiazide diuretics are often prescribed as initial medication for hypertensive patients, since it inhibits sodium transportation in the kidney, causing urinary loss of sodium and water and, consequently, decreasing blood pressure. However, the study revealed that the drug can cause adverse events such as hyponatremia, low sodium levels in the blood, hypokalemia, low potassium levels in the blood, and acute kidney injury, a 25 percent decrease in kidney function.
More than two-thirds of older adults suffer from high blood pressure in the United States, and although the risks of the medication are well researched, the combined effect with other illnesses and other medications wasn’t fully understood. “Our research quantifies the risks of metabolic adverse events in older adults in real-world, clinical practice shortly after initiating thiazide diuretics,” said Dr. Anil Makam, assistant professor of Internal Medicine at UT Southwestern and first author of the study. “From a clinical point-of-view, the implications of these findings help inform doctors of the risks associated with a common medication and their use in older adults.”
Researchers analyzed 1,060 adult veterans with hypertension who were recently prescribed a thiazide diuretic, and compared the data with a similar group of veterans who didn’t take the drugs. During a nine month period, 14 percent of the patients from the former group developed adverse events, compared to only six percent on the latter. One in each 12 adults taking the thiazide diuretic developed a metabolic adverse event that wouldn’t have appeared otherwise.
The findings suggest that the adverse events related to thiazide diuretics are common among older patients. Researchers also discovered that only 42 percent of the older adults who had recently begun taking a thiazide diuretic had been subjected to laboratory tests in order to monitor the adverse events of the first three months of medication.
“Our research suggests that thiazide-induced adverse events are common in older adults and greater attention should be paid to potential complications in prescribing thiazide diuretics to older adults, including closer laboratory monitoring before and after initiation of thiazides,” Makam explained.
In addition to Dr. Anil Makam from the UT Southwestern Medical Center, Dr. W. John Boscardin, Dr. Yinghui Miao and Dr. Michael A. Steinman from the University of California, San Francisco collaborated in the study. The research was supported by the National Institute on Aging and a National Research Service Award.